Heavy Snow, Wyoming Black Hills
- When
- December 1, 12:00 AM MST to 6:00 AM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
Heavy upslope snow developed over portions of the Wyoming Black Hills behind a strong cold front. Snowfall amounts around six inches were reported in the Sundance area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Heavy upslope snow developed over portions of the Wyoming Black Hills behind a strong cold front. Snowfall amounts around six inches were reported in the Sundance area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 30, 10:45 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 PM MST WED NOV 30 2011
.AVIATION...06Z TAF FORECAST...
WIDESPREAD MVFR CONDITIONS IN LIGHT SNOW...WITH LOCALIZED IFR
CONDITIONS IN BANDS OF HEAVIER SNOW WILL CONTINUE ACROSS THE AREA
OVENRIGHT. GUSTY NORTHERLY WINDS WILL CAUSE AREAS OF REDUCED
VISIBILITY DUE TO BLOWING SNOW. CONDITIONS WILL START TO IMPROVE
BY LATE MORNING THURSDAY...WITH MOSTLY SUNNY SKIES IN VFR
CONDITIONS ACROSS THE AREA BY THURSDAY AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 838 PM MST WED NOV 30 2011/
UPDATE...03Z SFC ANALYSIS SHOWS LOW PRESSURE OVER COLORADO WITH A
TROUGH EXTENDING TO THE NORTHEAST INTO SOUTHERN MINNESOTA AND
ANOTHER WEAKER TROUGH EXTENDING TO THE NORTH INTO WESTERN SOUTH
DAKOTA. HIGH PRESSURE WAS BUILDING INTO MONTANA FROM THE NORTHWEST. A
COLD FRONT WAS MOVING ACROSS NORTHEASTERN WYOMING FOLLOWED BY
GUSTY NORTHWEST WINDS...WITH GUSTY NORTHEAST WINDS NOTED OVER
SOUTHWESTERN NORTH DAKOTA.
PREVIOUS FORECAST REMAINS ON TRACK WITH GUSTY NORTHWEST WINDS
EXPECTED TO SPREAD ACROSS THE AREA BEHIND THE COLD FRONT
OVERNIGHT. LIGHT SNOW IS CURRENTLY FALLING ACROSS MUCH OF THE
AREA. A CALL TO A WEATHER SPOTTER NW OF LEAD INDICATES THAT AROUND
4 INCHES OF SNOW HAS FALLEN THERE SO FAR THIS EVENING. IT LOOKS
LIKE THERE MAY BE A BREAK IN THE SNOWFALL OVER NORTHWESTERN SOUTH
DAKOTA FOR A COUPLE OF HOURS BEFORE IT PICKS UP AGAIN ALONG WITH A
SURGE OF COLDER AIR AS INDICATED IN PRESSURE RISES OF AROUND
7MB/3HR CURRENTLY OVER EASTERN MONTANA.
PREV DISCUSSION... /ISSUED 218 PM MST WED NOV 30 2011/
DISCUSSION...20Z SURFACE ANALYSIS HAS LOW PRESSURE OVER THE BLACK
HILLS AREA WITH HIGH PRESSURE OVER CENTRAL CANADA. A WEAK COLD
FRONTAL BOUNDARY IS OOZING SOUTH THROUGH NORTH DAKOTA AND IS JUST
CROSSING INTO SOUTH DAKOTA. TEMPERATURES ARE MAINLY IN THE LOWER
TO MID 40S WITH LIGHT NORTHERLY WINDS. SKIES ARE CLOUDY WITH SOME
PRECIPITATION RETURNS STARTING TO FILL IN ACROSS NORTHEAST WYOMING
AND THE BLACK HILLS. SEVERAL AUTOMATED STATIONS ARE FINALLY
REPORTING LIGHT PRECIPITATION. UPPER LEVEL ANALYSIS HAS WEAK
RIDGING OVER THE SOUTHERN PLAINS WITH STRONG POSITIVELY TILTED TROF
CROSSING THE ROCKIES.
UPPER TROF WILL SWING THROUGH THE NORTHERN PLAINS TONIGHT AS MAIN
ENERGY SWINGS THROUGH THE FOUR CORNERS AREA. NORTHERN STREAM
ENERGY WILL CROSS THROUGH THE FORECAST AREA TONIGHT ALONG WITH A
STRONG COLD FRONT. SNOW WILL INCREASE FROM WEST TO EAST AS
NORTHERLY WINDS PICK UP. UPSLOPE ENHANCED SNOWS WILL BE FOUND
ACROSS THE BEAR LODGE MOUNTAINS AND THE NORTHERN BLACK HILLS.
SNOWFALL BY THURSDAY MORNING WILL GENERALLY RANGE FROM 1 TO 3
INCHES ACROSS THE SOUTH DAKOTA PLAINS...2 TO 5 INCHES ACROSS
NORTHEAST WYOMING...THE CENTRAL BLACK HILLS...AND IN THE SPEARFISH
AREA...AND 4 TO 8 INCHES ACROSS THE NORTHERN BLACK HILLS AND BEAR
LODGE MOUNTAINS. SYSTEM WILL MOVE THROUGH QUICKLY WITH SNOW
TAPERING OFF EARLY THURSDAY MORNING...WITH SOME SHOW SHOWERS
LINGERING IN THE NORTHERN BLACK HILLS THROUGH NOON. STRONG
NORTH WINDS WILL CREATE AREAS OF BLOWING SNOW LATE TONIGHT INTO
EARLY THURSDAY MORNING.
CLOUDS WILL BE ON THE DECREASE BY THURSDAY AFTERNOON WITH NORTH
WINDS EASING A BIT. TEMPERATURES WILL BE CHILLY...IN THE 20S.
ANOTHER WEAKER UPPER LEVEL SYSTEM AND SURFACE COLD FRONT WILL
CROSS THE NORTHERN PLAINS FRIDAY AFTERNOON INTO FRIDAY NIGHT
BRINGING A CHANCE OF SNOW TO MAINLY WESTERN PORTIONS OF THE
FORECAST AREA. TEMPERATURES WILL REMAIN BELOW AVERAGE.
EXTENDED...A FEW AREAS OF LIGHT SNOW FROM FRI NIGHT MAY LINGER INTO
SAT...PARTICULARLY OVER THE UPSLOPE ENHANCED AREAS OF THE NRN
BLKHLS. THE NEXT COLD FRONT WILL PUSH THRU ON SUNDAY...KEEPING LOW
CHANCES FOR SNOW IN THE FORECAST ALONG WITH COOL TEMPS OVER THE
AREA. RIDGE BUILDS IN MONDAY INTO TUESDAY...WITH TEMPERATURES
CLIMBING TO ABOVE AVG BY TUES. MODELS ARE BRINGING AN ARCTIC AIRMASS
INTO THE AREA WED/WED NIGHT. HAVE DROPPED TEMPS SOME ALONG WITH
INCREASING POPS INTO THE FORECAST WITH THIS SYSTEM...BUT WILL HAVE
TO KEEP AN EYE ON THIS AS TEMPS MAY NEED TO BE LOWERED EVEN MORE.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 9 AM MST THURSDAY FOR NORTHERN BLACK
HILLS.
WINTER WEATHER ADVISORY UNTIL 5 AM MST THURSDAY FOR BUTTE-
HARDING.
WINTER WEATHER ADVISORY UNTIL 7 AM MST THURSDAY FOR NORTHERN
FOOT HILLS-PENNINGTON CO PLAINS-RAPID CITY-SOUTHERN MEADE
CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.
WY...WINTER STORM WARNING UNTIL 9 AM MST THURSDAY FOR WYOMING BLACK
HILLS.
WINTER WEATHER ADVISORY UNTIL 5 AM MST THURSDAY FOR NORTHEASTERN
CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK.
&&
SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...WFO UNRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 148 PM MST WED NOV 30 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-011400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 148 PM MST (248 PM CST) WED NOV 30 2011 ...WINTER STORM WARNING FOR THE NORTHERN BLACK HILLS AND BEAR LODGE MOUNTAINS FOR TONIGHT INTO EARLY THURSDAY MORNING... ...WINTER WEATHER ADVISORY FOR PORTIONS OF NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA FOR TONIGHT INTO EARLY THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL TROUGH WILL CROSS THE NORTHERN PLAINS THIS EVENING INTO THURSDAY MORNING. IT WILL PUSH A STRONG COLD FRONT THROUGH THE AREA TONIGHT...FOLLOWED BY GUSTY WINDS AND WIDESPREAD SNOW. THE HEAVIEST SNOW WILL BE ACROSS THE NORTHERN BLACK HILLS AND BEAR LODGE MOUNTAINS. THE COMBINATION OF SNOW AND WIND WILL RESULT IN REDUCED VISIBILITIES IN BLOWING SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW AND BLOWING SNOW WILL QUICKLY END THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354082.